Kentucky, 2024

Tornadoes and Flood in Kentucky, April 2, 2024

April 2, 2024 · NWS ILN · 6 events in 6 counties and zones

A low pressure system moving through the Ohio Valley produced widespread showers and thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moving through the Ohio Valley produced widespread showers and thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 2, 9:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 2, 9:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1043 AM EDT Tue Apr 2 2024

.SYNOPSIS...
A strong low pressure system moving northeast from the lower
Ohio Valley to the western Great Lakes will result in occasional
thunderstorms this afternoon into this evening. Some severe
storms will be possible, especially this afternoon into the
evening. A cold front will move through the region tonight,
leading to much cooler temperatures through the end of the
workweek, along with occasional chances for showers.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Showers/thunderstorms associated with the first morning
convective complex is pushing out of the region. This will give
our area a brief reprieve in the convective weather.

For this afternoon, low pressure over central Illinois will
deepen as it moves to the western Great Lakes (southwest lower
Michigan) by this evening. A very strong wind field will be
associated with the deepening low and will produce favorable
hodographs capable of producing rotating thunderstorms. We
should see our currently stable airmass becoming unstable very
quickly this afternoon (MLCAPES 1000-1500 J/kg) as southwest
flow advects the instability northeast. Thus, convection seen
currently across southern Illinois and western Kentucky will
likely grow upscale as it heads northeast into our region
(another surging low level jet). All hazards are in place with
supercell thunderstorms: damaging winds, large hail. and several
possible tornadoes that could be strong or intense. The best
window for the severe threat will be between 1 pm and 8 pm. Some
strong to severe storms may occur along the cold front behind
the clusters of storms, but this threat will diminish pretty
rapidly as we head toward midnight as the instability drops off.
Highs today will range from the upper 60s to the lower 70s as
gusty southwest winds prevail as the warm front lifts north.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Some storms will likely linger into this evening before
tapering off from the west with the passage of the cold front. A
digging upper level low will drop quickly down across the upper
Midwest tonight and then pivot into the southern Great Lakes
region through the day on Wednesday. This will usher in a much
colder airmass with highs on Wednesday mostly in the mid 40s.
Strengthening low level lapse rates and weak instabilities will
develop through the afternoon. This will lead to widespread
shower development from late morning and through the afternoon,
with perhaps even a few embedded thunderstorms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The upper level low will rotate slowly east across the upper
Ohio Valley Wednesday night through Thursday, leading to a
continuation of fairly widespread rain/snow showers. The upper
level low will shift off to New England on Friday, but with a
trough axis hanging back into the upper Ohio Valley, will allow
for chance pops to linger across our eastern areas into Friday.
Temperatures will remain unseasonably cold with daytime highs
only in the 40s Thursday and Friday.

Mid level ridging will shift east across the region through the
weekend, leading to drier conditions and a gradual warming
trend. Highs on Saturday will be in the upper 40s to lower 50s
with highs on Sunday in the mid 50s to lower 60s. There are some
suggestions that another upper level low will approach from the
west on Monday. This could lead to increasing clouds on Monday
and even a chance for a few showers. Highs on Monday will be in
the low to mid 60s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms will push east across the region
through late morning. This will lead to MVFR to locally IFR
conditions for the first few hours of the TAF period. We should
then see a brief lull in the pcpn heading into early afternoon.
However, scattered thunderstorms will redevelop by mid afternoon
and continue into early evening. MVFR to locally IFR conditions
will be possible with these storms, along with the potential
for some hail and gusty winds. Pcpn chances will taper off
heading into tonight as a cold front moves through the region.
MVFR cigs will persist through the night. Scattered rain and
snow showers will develop later Wednesday morning as an upper
level low pressure moves into the Ohio Valley.

OUTLOOK...MVFR/IFR ceilings and visibility and wind gusts at or
above 25 kt likely Wednesday into Wednesday night. MVFR
ceilings may persist from Thursday into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flood Watch until 8 PM EDT this evening for KYZ089>100.
IN...Flood Watch until 8 PM EDT this evening for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Hickman/JGL
NEAR TERM...Hickman/JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Apr 2, 8:51 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
951 AM EDT Tue Apr 2 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-031500-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
951 AM EDT Tue Apr 2 2024

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additional showers and thunderstorms will develop this afternoon and
will continue into this evening. The greatest window for severe
storms to occur will be between 1 PM and 8 PM with the potential for
all weather hazards. The weather hazards include damaging winds,
large hail, and several tornadoes, some of which may be strong or
intense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Apr 2, 8:34 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
934 AM EDT Tue Apr 2 2024

KYZ099-100-OHZ080>082-088-021415-
Mason KY-Lewis KY-Pike OH-Highland OH-Scioto OH-Adams OH-
934 AM EDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MASON...
LEWIS...ADAMS...PIKE...HIGHLAND...SCIOTO AND ROSS COUNTIES THROUGH
1015 AM EDT...

At 933 AM EDT, strong thunderstorms were located along a line
extending from near Belfast to near Mount Carmel, moving east at 65
mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Portsmouth, Wheelersburg, Waverly, West Union, New Boston, Piketon,
Manchester, Peebles, Vanceburg, Seaman, South Webster, Rosemount,
Clarktown, Camp Dix, Belfast, Rome, Lucasville, Franklin Furnace,
Foxport, and Head of Grassy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until noon EDT for northern
Kentucky.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3844 8358 3852 8363 3850 8374 3906 8360
      3917 8279 3895 8281 3894 8275 3885 8276
      3885 8265 3868 8271 3867 8277 3859 8275
      3859 8285 3875 8287 3876 8289 3873 8303
      3859 8307 3849 8319 3834 8323 3832 8328
TIME...MOT...LOC 1333Z 263DEG 67KT 3900 8354 3851 8367

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Binau
Local storm report, Apr 2, 8:40 AM EST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
940 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     Flood            3 N Uniopolis           40.64N 84.08W
04/02/2024                   Auglaize           OH   Law Enforcement

            High water was reported on River Road near
            State Route 65.

&&
Local storm report, Apr 2, 8:48 AM EST, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
948 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     Flood            Saint Paris             40.13N 83.96W
04/02/2024                   Champaign          OH   Law Enforcement

            East Elm St closed due to high water.

&&
Local storm report, Apr 2, 9:26 AM EST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1026 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Tstm Wnd Gst     1 N Washington          38.62N 83.81W
04/02/2024  M46 MPH          Mason              KY   Mesonet

            Kentucky Mesonet WSHT Maysville 3 SW.

&&
Local storm report, Apr 2, 9:34 AM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1034 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     Tstm Wnd Dmg     1 ENE Versailles        39.07N 85.25W
04/02/2024                   Ripley             IN   Emergency Mngr

            Multiple trees down near US 50. Time
            estimated from radar.

&&
Local storm report, Apr 2, 10:54 AM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1154 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Flood            Lakeview                40.49N 83.93W
04/02/2024                   Logan              OH   Trained Spotter

            North Street and Grove Avenue in Lakeview
            are impassable. Standing water observed.
            Depth to 15 inches on Grove Avenue.

&&

The radar

The Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 1 flood, 1 hail. Local standard time, as filed.

Flood, Campbell

When
April 2, 12:00 PM EST to 12:02 PM EST
Where
Campbell County, 1.45 mi SSE of Cold Spg to 1.42 mi SE of Cold Spg
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Property damage
$20,000
Reported by
State Official
Coordinates
39.002, -84.416

A vehicle lost control on the AA highway due to ponding of water on the roadway, resulting in a fatality (indirect).

Thunderstorm Wind, Boone

When
April 2, 5:22 PM EST to 5:24 PM EST
Where
Boone County, 1.48 mi NNW of Hueys Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.970, -84.710

Several trees were snapped and uprooted.

Hail, Kenton

When
April 2, 5:31 PM EST to 5:33 PM EST
Where
Kenton County, Covington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.070, -84.500

Thunderstorm Wind, Pendleton

When
April 2, 5:55 PM EST to 5:57 PM EST
Where
Pendleton County, 0.69 mi N of Falmouth
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.680, -84.330

A large tree was downed.

Tornado, Bracken

When
April 2, 6:15 PM EST to 6:19 PM EST
Where
Bracken County, 1.41 mi SW of Brooksville to 2.15 mi ESE of Brooksville
Rating
EF0
Path length
3.2 mi
Path width
250 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
38.667, -84.090

The tornado began along Brooksville-Powersville Road west of Hamilton Road. Tree damage was observed in the area along with some minor damage to a home east of Hamilton Road. Several barns were heavily damaged or destroyed in the area. Additional observed damage was located on Michaels Lane and McNamara Lane where several barns were damaged. The tornado continued eastward, crossing Brooksville-Germantown Road, causing damage to more barns, outbuildings, and trees. Based on radar data and observed damage provided by the public on social media, it is believe the tornado dissipated north of Brooksville-Germantown Road west of Locust Creek.

Tornado, Mason

When
April 2, 6:27 PM EST to 6:31 PM EST
Where
Mason County, 0.29 mi NNW of Minerva to 1.11 mi SSW of South Ripley
Rating
EF1
Path length
3.5 mi
Path width
300 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
38.704, -83.922

The tornado began within the town of Minerva, Kentucky causing tree and minor structural damage. Numerous trees were observed to be uprooted and snapped along Minerva Tuckahoe Road, consistent with EF1 intensity. Additionally, a structure was damaged on T Wenz Road, which confirmed the estimated EF1 intensity, with considerable roof coverage loss and a partial collapse of the second story brick wall. Due to a lack of access along the rest of T Wenz Road and Lee Creek, it is unknown how many trees and builders were damaged. The last known sign of damage, a few trees uprooted, was observed along Tuckahoe Road. It is believed the tornado dissipated before the Ohio River.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Campbell2024-04-0219MaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyThe tornado archive for Kentucky, 2024Warnings in Kentucky, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172245, 1168929, 1168930, 1168931, 1175527, 1175528.